Wednesday, March 22, 2006

Self Medicating

I don't mind saying, the last week has been a total bitch. Anxiety has been high, energy level rising, but not in a positive way. Nervous tics are out of control, and my face, head, and scalp feels like tight cluster of clenched muscles. It's not pleasant at all.

I fully understand why bipolars and others with mental disorders are so apt to self-medicate. Psych meds are designed for long term results. When feelings like this arise, we crave something immediate that can relieve our discomfort or suffering. Today I'm sitting in my chair fidgeting, shaking my legs, and trying hard to sit still and concentrate. It's a losing battle. For some reason I don't want to drink, but if there were other drugs around, I would be tempted to do almost anything to get rid of this feeling. It's better today than it has been, but still bad. If I was 20 years old, I guarantee I'd be outside torching a bowl right now. Instead, I try to do it on willpower alone. Even if I knew where to find weed anymore, I'm job hunting right now. I KNOW I'd get a great offer contingent on a drug test if I went that route.

At least I can put the headphones on and work to music. Today Radio Paradise has gone from Miles Davis with Taj Mahal and John Lee Hooker to Stevie Wonder to Paul Simon. A few songs later, The Psychedelic Furs and Porcupine Tree. Music absolutely helps soothe the beast in me.

Another 2 weeks till my next P-doc appointment. I hope there's something he can suggest that can help with this. I may work through it by then, but if not I'll be climbing walls and trying to score SOMETHING.

6 comments:

Sharla said...

Yeah me too. I want to *scream* I want to smoke (a Marlboro) so badly! My dumb new doc told me to STOP taking Lithium~without incrimenting~ last Wednesday. I was on a manic high in two days flat, spent $1500 and lay in bed for about three day with a migraine. Did I call her? Of course not. Because I was manic, I thought I was FINE. OF course. Docs don't know everything. I went right out and got me a new one. I ALSO started taking this new dietary supplement called RELIV. It's on www.reliv.com. Seriously, it's supposed to fix me all up. Expensive, tastes... weird... but, after my first shake (this morning) I lost my rage. The rage I develop in the manic state, I mean. I'm still all twitchy (like you were describing) but I don't feel like putting my fists through walls (which I HAVE done). Interesting. I wonder how well this Reliv stuff will actually work?

gen said...

music helps for me too.. that's my form of self-medication which is why my earbuds for my ipod are permanently connected to my head. :)

Maggs said...

yeah, i can't smoke a bowl as i'm a business professional and i'm married to a fucking warden, so i turn to sleep meds. music sometimes helps too.

Joel said...

Jon: If you're Bipolar 2 and on any antidepressant other than Lamictal, that may be your problem. I whirled off into a mixed state that nearly claimed my life. They are NAS-TY!

Sharla: Holy fuck!

Jon said...

Sharla - it's theorized that such a large percentage of bipolars smoke as it's a form of self-medicating. I absolutely believe that. It sounds like you've been through hell. Don't hesitate to give us a shout if things get difficult. And I'll take a look at that Reliv.

Gen - I can't imagine life without my iPod.

Maggs - this explains a lot ;-)
But seriously, I don't think I could do sleep meds, I MUST have my nights to get things done, and I NEVER devote 8 hours to sleep like the ad says.

Joel - I'm only on Lamictal now, and a light dose - 100 mg a day. I was also on Depakote last month but after 4 days it gave me a reaction like a bad acid trip. Very scary. I've also spent some very miserable months on Cymbalta and Seroquel. It sounds like you speak from experience, If you've written it, I'll search it up on your blog.

jane said...

Have you thought of calling your pdoc now for an earlier appt? I don't remember if you're on anti-anxiety meds, but Xanax or Ativan help tremendously.
Trust me, I'd smoke pot if it mellowed me out. It actually makes me hyper & my heart feels like it's going to beat out of my chest.
I'm sorry you're feeling so crappy. Hopefully it's due to the Mercury Retrograde effect.
Hey, if you're interested in reading a good book, pick up The Bipolar Advantage or go to www.bipolaradvantage.com. I'm reading the book & it gives a completely new & interesting perspective. Nothing magic, just looking at the benefits for once.